Skip to main content

Can Autoimmune Antibodies Explain Blood Clots in COVID-19?

Posted on by

Blood Clots
Caption: Illustration showing a blood vessel with a platelet clot (yellow). Red blood cells (red), neutrophils (purple), and Y-shaped antibodies called aPL (white) circulate through the vessel. Credit: Stephanie King/Michigan Medicine

For people with severe COVID-19, one of the most troubling complications is abnormal blood clotting that puts them at risk of having a debilitating stroke or heart attack. A new study suggests that SARS-CoV-2, the coronavirus that causes COVID-19, doesn’t act alone in causing blood clots. The virus seems to unleash mysterious antibodies that mistakenly attack the body’s own cells to cause clots.

The NIH-supported study, published in Science Translational Medicine, uncovered at least one of these autoimmune antiphospholipid (aPL) antibodies in about half of blood samples taken from 172 patients hospitalized with COVID-19. Those with higher levels of the destructive autoantibodies also had other signs of trouble. They included greater numbers of sticky, clot-promoting platelets and NETs, webs of DNA and protein that immune cells called neutrophils spew to ensnare viruses during uncontrolled infections, but which can lead to inflammation and clotting. These observations, coupled with the results of lab and mouse studies, suggest that treatments to control those autoantibodies may hold promise for preventing the cascade of events that produce clots in people with COVID-19.

Our blood vessels normally strike a balance between producing clotting and anti-clotting factors. This balance keeps us ready to seal up vessels after injury, but otherwise to keep our blood flowing at just the right consistency so that neutrophils and platelets don’t stick and form clots at the wrong time. But previous studies have suggested that SARS-CoV-2 can tip the balance toward promoting clot formation, raising questions about which factors also get activated to further drive this dangerous imbalance.

To learn more, a team of physician-scientists, led by Yogendra Kanthi, a newly recruited Lasker Scholar at NIH’s National Heart, Lung, and Blood Institute and his University of Michigan colleague Jason S. Knight, looked to various types of aPL autoantibodies. These autoantibodies are a major focus in the Knight Lab’s studies of an acquired autoimmune clotting condition called antiphospholipid syndrome. In people with this syndrome, aPL autoantibodies attack phospholipids on the surface of cells including those that line blood vessels, leading to increased clotting. This syndrome is more common in people with other autoimmune or rheumatic conditions, such as lupus.

It’s also known that viral infections, including COVID-19, produce a transient increase in aPL antibodies. The researchers wondered whether those usually short-lived aPL antibodies in COVID-19 could trigger a condition similar to antiphospholipid syndrome.

The researchers showed that’s exactly the case. In lab studies, neutrophils from healthy people released twice as many NETs when cultured with autoantibodies from patients with COVID-19. That’s remarkably similar to what had been seen previously in such studies of the autoantibodies from patients with established antiphospholipid syndrome. Importantly, their studies in the lab further suggest that the drug dipyridamole, used for decades to prevent blood clots, may help to block that antibody-triggered release of NETs in COVID-19.

The researchers also used mouse models to confirm that autoantibodies from patients with COVID-19 actually led to blood clots. Again, those findings closely mirror what happens in mouse studies testing the effects of antibodies from patients with the most severe forms of antiphospholipid syndrome.

While more study is needed, the findings suggest that treatments directed at autoantibodies to limit the formation of NETs might improve outcomes for people severely ill with COVID-19. The researchers note that further study is needed to determine what triggers autoantibodies in the first place and how long they last in those who’ve recovered from COVID-19.

The researchers have already begun enrolling patients into a modest scale clinical trial to test the anti-clotting drug dipyridamole in patients who are hospitalized with COVID-19, to find out if it can protect against dangerous blood clots. These observations may also influence the design of the ACTIV-4 trial, which is testing various antithrombotic agents in outpatients, inpatients, and convalescent patients. Kanthi and Knight suggest it may also prove useful to test infected patients for aPL antibodies to help identify and improve treatment for those who may be at especially high risk for developing clots. The hope is this line of inquiry ultimately will lead to new approaches for avoiding this very troubling complication in patients with severe COVID-19.

Reference:

[1] Prothrombotic autoantibodies in serum from patients hospitalized with COVID-19. Zuo Y, Estes SK, Ali RA, Gandhi AA, Yalavarthi S, Shi H, Sule G, Gockman K, Madison JA, Zuo M, Yadav V, Wang J, Woodard W, Lezak SP, Lugogo NL, Smith SA, Morrissey JH, Kanthi Y, Knight JS. Sci Transl Med. 2020 Nov 2:eabd3876.

Links:

Coronavirus (COVID-19) (NIH)

Antiphospholipid Antibody Syndrome (National Heart Lung and Blood Institute/NIH)

Kanthi Lab (National Heart, Lung, and Blood Institute, Bethesda, MD)

Knight Lab (University of Michigan)

ACTIV (NIH)

NIH Support: National Heart, Lung, and Blood Institute

11 Comments

  • Alauddin says:

    Very nice explanation. Thank you for sharing such valuable article.

  • William s west says:

    Thin blood and prescribe steroids

  • John Hasty says:

    Elevated ANA without symptoms can most often be explained by close urban living and the exposure to foreign human and animal nuclear material.

  • rofiq says:

    I had a real blog success because of your lovely material. You’re fantastic. You’re great. It’s an interesting blog.

  • Anju Garg says:

    Could this autoimmune response occur with vaccine? Can some people with autoimmune disorder develop these antibodies when the vaccines developed by Moderna and Pfizer are given?

    • Summer says:

      I too am curious to know about the same thing. With the vaccine, my hope is that it would not lead to the amount of blood clots in the way the virus would, since the virus grows in the body, whereas the spike protein in the vaccine would not. But definitely there will be some kind of auto immune response which could lead to blood clots, though not as severe as the virus. But the question is, can someone risk it knowing they could end up in the hospital? Doctors are not willing to say much about this, they say they do not have data.

  • Mary Ann R. says:

    My 85 y/o mom got the COVID 19 vaccine last week and 5 days later she developed a DVT that progressed to PE 2 days after that. She has never had a blood clot before and has no other known risk factors other than age. Should she get the second dose?

    • Karen G says:

      I’m 50 years old and had a left arm DVT as well (same arm as the vaccine). Luckily, the CT scan I had done didn’t show a PE at this time. I decided to skip the second dose for now. I got Moderna. Which one did your mom get?

      • Stephanie says:

        Hi! I’m 51 y/o with no medical problems and no history of clots. I got my first dose of the Pfizer vaccine on Dec 27th and was hospitalized with an unprovoked acute pulmonary embolism on January 13th. My concern for this being a possible inappropriate inflammatory response to the vaccine has fallen on deaf ears. I hope the the proper officials look into this before someone dies.

        • Tinkerbell says:

          My best friend is an active 39 years old with no medical problems and no history of clots. She got her first dose of the Pfizer vaccine on 1st February 2021, and was hospitalized with an unprovoked acute pulmonary embolism on 13th February 2021. Coincidence much?! She’s currently in hospital having anticoagulant injections in her stomach and is having a scan on her heart tomorrow because the doctors say the clot is so large in her lung, as well as there being several smaller clots developing rapidly, that it’s putting too much pressure on her heart. I’m terrified, and I can’t help but think that this is as a result of the vaccine.

          • Stephanie says:

            Oh my goodness! I hope she gets better soon! It’s a very scary experience and I hope someone of authority will address the problem before someone dies.

Leave a Comment